Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
Blue curve MMWR spacer

Epidemiologic Notes and Reports Acute Allergic Reactions Associated with Reprocessed Hemodialyzers -- Virginia, 1989

From July 18 to November 27, 1989, nine patients had 12 acute allergic reactions during hemodialysis treatments at a dialysis center in Virginia. The reactions occurred within 10 minutes of the initiation of dialysis and were characterized by symptoms including a sensation of warmth (75%), especially in the hands; fullness in the mouth or throat (58%); tingling paresthesias (50%); nausea/vomiting (33%); and tightness in the chest (33%). Two patients developed angioedema of the lips and tongue; one of these patients required hospitalization.

All 12 reactions occurred in patients using mechanically reprocessed dialyzers which had been rinsed with hydrogen peroxide and filled with a disinfectant (hydrogen peroxide, peroxyacetic acid) before reuse. When dialysis sessions were resumed with unused dialyzers, no subsequent reactions occurred. No reactions occurred among patients receiving dialysis with unused dialyzers.

Before reuse, all reprocessed dialyzers were rinsed with saline and had tested negative for residual hydrogen peroxide. Reactions were not associated with a specific type of dialyzer membrane or dialysis machine. The Food and Drug Administration (FDA) also has received reports of similar reactions from dialysis centers in Oregon and Georgia. CDC and FDA investigations have been initiated to identify the cause and source of the reactions. Reported by: GB Miller, Jr, MD, State Epidemiologist, Virginia State Dept of Health. R Keith Sikes, DVM, State Epidemiologist, Georgia Dept of Human Resources. Office of Compliance, Center for Devices and Radiologic Health, Food and Drug Administration. Hospital Infections Program, Center for Infectious Diseases, CDC.

Editorial Note

Editorial Note: Acute allergic or hypersensitive reactions infrequently occur in patients during hemodialysis (1) and are usually attributed to the first use of a dialyzer. The reactions in this outbreak were unusual because all were associated with reprocessed dialyzers, occurred within 10 minutes of beginning dialysis, and were temporally clustered at several hemodialysis centers. Physicians are requested to report acute allergic reactions associated with hemodialysis through state health departments to CDC (CDC telephone: (404) 639-3406).


  1. Villarroel F, Ciarkowski AA. A survey on hypersensitivity reactions in hemodialysis. Trans Am Soc Artif Intern Organs 1985;9:231-4.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to

Page converted: 08/05/98


Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A


Department of Health
and Human Services

This page last reviewed 5/2/01